Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2002, 5:31 PM CDT for Brewster County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2002, 5:31 PM CDT (22:31 UTC)
- Expired
- May 26, 2002, 6:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 209 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 262231 SVRMAF TXC043-262315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 615 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF ALTUDA...OR ABOUT 9 MILES NORTHWEST OF MARATHON...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ALTUDA...U.S. HIGHWAY 385 HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3033 10351 3018 10340 3032 10297 3057 10332
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:15 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 26, 4:15 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
415 PM CDT SUN MAY 26 2002
...UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT (9PM MDT)...
AN ACTIVE COUPLE OF DAYS OF WEATHER ANTICIPATED AS SOUTHERN STREAM
JET DYNAMICS IMPINGE ON LOW LEVEL CONVERGENCE AND INSTABILITY.
ISOLATED STORMS ALREADY FIRING ACROSS SOUTHWEST TEXAS NEAR AND SOUTH
OF THE PECOS RIVER. SATELLITE IMAGERY INDICATING MASSIVE CUMULUS
BUILDUPS ACROSS NORTHERN MEXICO DUE TO JET ENERGY AND OROGRAPHICS.
THIS ENERGY WILL MOVE OVER THE COUNTY WARNING AREA LATER THIS AFTERNOON
AND TONIGHT AS A DRY LINE SHARPENS ACROSS THE WEST TEXAS/SOUTHEAST
NEW MEXICO BORDER. STORMS SHOULD BE ABLE TO TRANSLATE EAST INTO THE
PERMIAN BASIN THIS EVENING AS THE LOW LEVEL JET KICKS IN. A FEW SEVERE
STORMS SEEM REASONABLE GIVEN DEGREE OF INSTABILITY AND SHEAR WITH
SOUTHERN STREAM JET.
WEATHER MAKER MEMORIAL DAY WILL BE UPPER LOW NEAR NORTHERN BAJA AS
THE NEXT PACIFIC SYSTEM KICKS IT EASTWARD INTO THE CENTRAL/SOUTHERN
PLAINS. THE BEST THREAT OF THUNDERSTORMS TOMORROW SHOULD SHIFT EASTWARD
OFF THE MOUNTAINS INTO THE WEST TEXAS PLAINS AS THE SURFACE TROUGH/DRY
LINE PUSHES FURTHER EAST AS A SURFACE LOW DEVELOPS ACROSS EAST CENTRAL
NEW MEXICO. SHEAR AGAIN SHOULD BE ENOUGH FOR A FEW SEVERE STORMS WITH
SOUTH/SOUTHEASTERLY LOW LEVEL FLOW AND 45 KNOT WESTERLY MID LEVEL FLOW.
AFOREMENTIONED TROUGH WILL DRAG A COOL FRONT INTO THE COUNTY WARNING
AREA LATE TUESDAY INTO TUESDAY NIGHT. BEST CHANCE OF STORMS TUESDAY
AND TUESDAY NIGHT SHOULD BE THE EXTREME WESTERN LOW ROLLING PLAINS
LATE AFTERNOON AND EVENING AT THE DRY LINE/COOL FRONT INTERSECTION.
MENTIONED ISOLATED STORMS FURTHER SOUTH ALONG THE DRY LINE ACROSS
THE CENTRAL AND EASTERN BASIN AND LOWER TRANS PECOS.
WILL GO WITH DRY AND WARM TEMPERATURES WEDNESDAY THROUGH NEXT SUNDAY
AS THE UPPER LOW MOVES WELL EAST OF THE AREA AND AN UPPER LEVEL RIDGE
DEVELOPS ACROSS THE SOUTHWEST UNITED STATES.
PRELIMS
MAF 62/90/63/92 4231
LSA 60/88/61/90 4452
6R6 67/89/67/92 3221
MRF 53/86/53/86 3221
CNM 61/92/62/94 4111
.MAF...
TX...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT FOR TXZ045-046-050-051-
057>063-067>070-074-075-079>082-258
NM...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT (9 PM MDT) FOR NMZ027>029-
033-034
12In the hours before
Special weather statement, May 26, 3:40 PM CDT, 1 hour 51 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>063-067>070-074-075- 079>082-258-270300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 340 PM CDT SUN MAY 26 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BREWSTER...CRANE...CULBERSON...DAWSON...ECTOR...GAINES... GLASSCOCK...JEFF DAVIS...LOVING...MARTIN...MIDLAND...PECOS... PRESIDIO...REAGAN...REEVES...TERRELL...UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...CARLSBAD... CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY...HOBBS... KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS... PINE SPRINGS...PRESIDIO...RANKIN...SANDERSON...SEMINOLE... SHEFFIELD...STANTON...TATUM AND VAN HORN A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, May 26, 4:10 PM CDT, 1 hour 21 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 410 PM CDT SUN MAY 26 2002 .SYNOPSIS... AN UNSTABLE AIRMASS...ALONG WITH UPPER LEVEL ENERGY AND NUMEROUS SURFACE BOUNDARIES IN THE AREA WILL ALLOW FOR THUNDERSTORMS TO DEVELOP OVER MUCH OF THE REGION THROUGH THIS EVENING. .THREATS... THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE AREA SUNDAY AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS THAT DEVELOP MAY BE SEVERE WITH LARGE HAIL AND STRONG...GUSTY WINDS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 45 min |
| May 25, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 60 min |
| May 25, 7:51 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 114 min |
| May 25, 9:27 PM CDT | Flash Flood Warning | MAF | Crane | 3 hr |
| May 25, 9:46 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 26, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 38 min |
| May 26, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.